The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen

Full-Text PDF (826 KB) | Metadata | Table of Contents | ZAA summary
Volume 15, Issue 1, 1996, pp. 45–55
DOI: 10.4171/ZAA/687

Published online: 1996-03-31

On some Subclasses of Nevanlinna Functions

S. Hassi[1] and Jaap Top[2]

(1) University of Helsinki, Finland
(2) University of Groningen, Netherlands

For any function $Q = Q(\ell)$ belonging to the class $\mathbb N$ of Nevanlinna functions, the function $Q_\tau = Q_{\tau}(\ell)$ defined by $Q_{\tau}(\ell) = \frac{Q (\ell) –\tau(lmQ(\mu))^2}{\tau Q(\ell)+1}$ belongs to $\mathbb N$ for all values of $\tau \in \mathbb R \bigcup {\infty}$. The class $\mathbb N$ possesses subclasses $\mathbb N_0 \subset \mathbb N_1$, each defined by some additional asymptotic conditions. If a function $Q$ belongs to such a subclass, then for all but one value of $\tau \in \mathbb R \bigcup {\infty}$ the function $Q_{\tau}$ belongs to the same subclass and the corresponding exceptional function can be characterized (cf. [4]). In this note we introduce two subclasses $\mathbb N_{–2} \subset \mathbb N_{–1}$ of $\mathbb N_0$ which can be described in terms of the moments of the spectral measures in the associated integral representations. We characterize the corresponding exceptional function in a purely function-theoretic way by suitably estimating certain quadratic terms. The behaviour of the exceptional function connects the subclasses $\mathbb N_{–2}$ and $\mathbb N_{–1}$ to the classes $\mathbb N_0$ and $\mathbb N_{–1}$, respectively, as studied in [4]. In operator-theoretic terms these notions have a translation in terms of $Q$-functions of selfadjoint extensions of a symmetric operator with defect numbers (1, 1). In this sense the exceptional function has an interpretation in terms of a generalized Friedrichs extension of the symmetric operator.

Keywords: Symmetric operators, selfadjoint extensions, Friedrichs extension, $Q$-functions, Nevanlinna functions

Hassi S., Top Jaap: On some Subclasses of Nevanlinna Functions. Z. Anal. Anwend. 15 (1996), 45-55. doi: 10.4171/ZAA/687